Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 16, NWS Buffalo, NY

March 31, 20216 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Mar 31, 2021, 3:57 AM EDT for 6 counties in New York. It took effect at Mar 31, 2021, 11:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 3:57 AM EDT (07:57 UTC)
In effect from
Mar 31, 2021, 11:00 PM EDT
Expired
Mar 31, 2021, 7:30 PM EDT
In force
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cayuga County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3338 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS41 KBUF 310757
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
357 AM EDT Wed Mar 31 2021

NYZ006>008-311700-
/O.UPG.KBUF.WS.A.0007.210401T0300Z-210402T0600Z/
/O.NEW.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
357 AM EDT Wed Mar 31 2021

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EDT THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 
  inches.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ004-005-014-311700-
/O.UPG.KBUF.WS.A.0007.210401T0300Z-210402T0000Z/
/O.NEW.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/
Wayne-Northern Cayuga-Ontario-
Including the cities of Newark, Fair Haven, and Canandaigua
357 AM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 PM EDT THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Wayne, Northern Cayuga, and Ontario counties.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ003-013-021-311700-
/O.UPG.KBUF.WS.A.0007.210401T0300Z-210402T0000Z/
/O.NEW.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/
Monroe-Livingston-Allegany-
Including the cities of Rochester, Geneseo, and Wellsville
357 AM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 PM EDT THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Monroe, Livingston, and Allegany counties.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

Apffel
2 follow-up statements
157 
WWUS41 KBUF 311653
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1253 PM EDT Wed Mar 31 2021

NYZ006>008-010300-
/O.CON.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1253 PM EDT Wed Mar 31 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 PM EDT THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 
  inches.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Thursday morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ004-005-014-010300-
/O.CON.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/
Wayne-Northern Cayuga-Ontario-
Including the cities of Newark, Fair Haven, and Canandaigua
1253 PM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 5 PM EDT THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Wayne, Northern Cayuga, and Ontario counties.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Thursday morning and evening
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ003-013-021-010300-
/O.CON.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/
Monroe-Livingston-Allegany-
Including the cities of Rochester, Geneseo, and Wellsville
1253 PM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 5 PM EDT THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Monroe, Livingston, and Allegany counties.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Thursday morning and evening
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
JLA
758 
WWUS41 KBUF 312330
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
730 PM EDT Wed Mar 31 2021

NYZ008-010730-
/O.CAN.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/
/O.NEW.KBUF.WW.Y.0017.210401T0600Z-210401T1800Z/
Lewis-
Including the city of Lowville
730 PM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT
THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches,
  greatest across higher terrain.

* WHERE...Lewis county. Greatest snow amounts across the higher
  terrain of the Tug Hill and western foothills of the
  Adirondacks.

* WHEN...From 2 AM to 2 PM EDT Thursday.

* IMPACTS...Plan on slushy and slippery road conditions. The
  hazardous conditions could impact the Thursday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$

NYZ006-007-010030-
/O.CAN.KBUF.WS.W.0004.210401T0300Z-210401T2100Z/
Oswego-Jefferson-
Including the cities of Oswego and Watertown
730 PM EDT Wed Mar 31 2021

...WINTER STORM WARNING IS CANCELLED...

The storm system moving northward along the east coast is now
expected to be farther east and weaker, resulting in far less snow
than originally anticipated. Accumulations of 1-3 inches are
possible late tonight and Thursday, mainly across the higher
terrain east of Interstate 81. 

$$

NYZ003>005-013-014-021-010030-
/O.CAN.KBUF.WW.Y.0016.210401T0300Z-210401T2100Z/
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Geneseo, 
Canandaigua, and Wellsville
730 PM EDT Wed Mar 31 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The storm system moving northward along the east coast is now
expected to be farther east and weaker, resulting in far less snow
than originally anticipated. Accumulations of 1-2 inches are
possible late tonight and Thursday, mainly across the higher
terrain of the interior Southern Tier and western Finger Lakes. 

$$

Hitchcock

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 31, 2:20 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 31, 2:20 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
220 AM EDT Wed Mar 31 2021

.SYNOPSIS...
A dry, breezy and mild night on tap overnight before a strong
slow moving cold front crosses the region with widespread rain
and falling temperatures on Wednesday. A storm system tracking
north along this same front over New England will then spread
widespread accumulating wet snow back across our forecast area
Wednesday night with lake enhanced snows on Thursday as much
colder air pours across the region.

&&

.NEAR TERM /THROUGH TODAY/...
Mainly dry conditions continue overnight. Southerly flow and
thickening cloud cover ahead of approaching cold front will hold
temps up some 15-20 degrees higher than the previous two
nights. Overnight lows will range from the mid to upper 40s over
the higher terrain to the lower and mid 50s across the lake
plains.

An anabatic cold front will slowly trudge across the region on
Wednesday with widespread rain arriving in western NY sometime
around daybreak or a little before. Rain will continue spreading
east through the morning, reaching the eastern Lake Ontario region
by sometime midday or early afternoon. Rain showers may taper off
across far western NY briefly later in the day before precipitation
redevelops further west early Wednesday evening in response to a
burgeoning area of low pressure tracking north through eastern PA
along the slow moving frontal boundary. Basin average rainfall
amounts will average from a couple tenths to a third of an inch
across the majority of the area, with possibly of up to a half inch
across the upslope areas of the southwestern Tug Hill. Otherwise,
high temperatures in the upper 40s to mid 50s will occur during the
first of the day, then fall through the 40s during the afternoon.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
...Late season snow for parts of the region Wed night into Thu...

Upper trough from western Great Lakes to central Mississippi
river Valley approaches late Wed. Associated front now looks
quicker to cross. Result is when next surge of widespread precip
returns to the region from the southwest Wed evening on nose of
upper level jet and in deformation zone to west of developing
coastal low, it will be cold enough for snow from the start.
Models still have differences with intensity of the widespread
surge of mainly snow Wed night. Given the strength of
approaching negative tilted trough and deepening sfc-H85 low
along New England coast, like the higher QPF of Canadian, though
could not go completely to that solution as it did differ by
0.10-0.20 compared to NAM and recent available runs of the GFS
and ECMWF. Net result was an increase in snow from Southern Tier
to especially the western and northern Finger Lakes on Wed
night. Still appears that far western NY will be on the far
western fringe of this system.

Headlines will likely eventually be in place across much of our
forecast area except maybe far western NY, but main issue is where
to place a winter storm watch for the potential for heaviest snow.
Greatest certainty for that currently is east of Lake Ontario closer
to track of coastal low and with added boost from upslope and lake
enhanced snow on Thu. Seeming likely that higher terrain areas by
late Thu night will see over 10 inches with lower terrain areas
seeing at least 7 inches, if not more. Also will include Allegany,
Livingston, Monroe, Ontario, Wayne and northern Cayuga counties
given synoptic snow on Wed night followed by lake enhanced snow on
Thu into Thu evening given a favorable sharp cyclonic cold and moist
flow to the west of departing low and within the upper level trough
axis and as H85 temps drop to -10 to -12c in the afternoon. Though
daytime disruptive effects with higher sun angle could limit
widespread snow coverage, expect pockets of those area to see
moderate to heavy snow at times on Thu.

Lake enhanced snow and upslope forced snow gradually diminishes
through Thu night into Fri, but did increase pops for higher terrain
of Southern Tier and east of Lake Ontario all the way through Fri as
sufficient low-level moisture and more than sufficiently cold temps
persist as upper low only slowly pulls away from the region while
upstream ridge is still barely entering the western Great Lakes.
Overall once the snow starts off, it will not end until later Friday
or Friday evening, so a late season and long duration event it
appears.

Otherwise, other than snow, will be chilly and blustery early Spring
period with highs on Thu in the upper 20s to lower 30s, nearly 20F
below normal, with highs on Fri still in the 30s for most areas.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A stacked low over New England Friday night will weaken as it
recedes north into Quebec. Behind this, a widespread ridge will re-
establish across the Continental US, which will support a
significant day to day warming trend through the weekend and early
part of next week.

In regards to precipitation, a few nuisance showers are possible
Saturday and Saturday night due to a passage of a weak upper level
shortwave across the Great Lakes. Otherwise, the remainder of the
weekend into the start of the next week will be on the drier side.
The next chance for rain will arrive Tuesday with another weak upper
level shortwave passage.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions early this morning will transition to MVFR from west
to east through daybreak (a few hrs earlier at JHW),as lowering
clouds and then rain showers overspread the area. A few periods of
high end IFR, low end MVFR CIGS will be possible during the morning
through early afternoon. Rain showers will briefly lighten up late
this afternoon, before another slug of moisture/precip associated
with a coastal low tracks into the region. Gusty wind will continue
through the mid morning south of Lake Ontario and through the early
afternoon at KART. Southerly winds will shift to westerly this
morning into early afternoon from west to east behind a passing cold
front. A LLJ of 50-60 knots will move over the western half of NY
early this morning, but with sfc winds gusty 20-25 kts, LLWS should
be limited.

Tonight, rain showers will briefly lighten from west to east late
this afternoon into the early evening before a transition to snow
this evening as cold air advection cools temps. Snow will cause IFR
VSBYS for most TAF sites with longer duration lowering of VSBYS
eastward to KART.

Outlook...

Thursday...MVFR/IFR with snow likely.
Friday through Sunday...Mainly VFR.

&&

.MARINE...
Winds will freshen overnight, especially on Lake Erie and the
far eastern end of Lake Ontario. The southerly flow will keep
higher waves in international waters though, so no marine
headlines will be needed.

A cold front will steadily march across the region on Wednesday.
Winds will slacken somewhat with this passage while veering to the
southwest then west.

The next time frame for possible marine headlines (ie SCA's) will be
later Wednesday night and Thursday, as a strengthening storm along
the East Coast will result in a tighter pressure gradient over the
lower Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from this evening through late Thursday
     night for NYZ006>008.
     Winter Storm Watch from this evening through Thursday evening
     for NYZ003>005-013-014-021.
MARINE...None.

&&

SYNOPSIS...JM/PP/RSH
NEAR TERM...Apffel/JM/PP
SHORT TERM...JLA
LONG TERM...EAJ
AVIATION...Apffel/JM
MARINE...PP/RSH
Hazardous weather outlook, Mar 30, 3:08 PM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
308 PM EDT Tue Mar 30 2021

NYZ006>008-311915-
Oswego-Jefferson-Lewis-
308 PM EDT Tue Mar 30 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-013-014-021-311915-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-Allegany-
308 PM EDT Tue Mar 30 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-011-012-019-020-085-311915-
Orleans-Genesee-Wyoming-Chautauqua-Cattaraugus-Southern Erie-
308 PM EDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A developing coastal storm system later in the week will have the
potential to produce several inches of wet snow Wednesday night into
Thursday. This would impact the Thursday morning commute. Stay tuned
for later forecasts and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010-311915-
Niagara-Northern Erie-
308 PM EDT Tue Mar 30 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is possible late Wednesday night into Thursday
morning over far western NY, including the Buffalo Metro, as a
coastal storm grazes the area. This would impact the Thursday
morning commute. Stay tuned for later updates and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
308 PM EDT Tue Mar 30 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:57 AM EDTWinter Storm WarningBUFJefferson, Lewis, Oswego16 hr
Mar 31, 10:10 AM EDTSmall Craft AdvisoryBUF63 hr
Mar 31, 7:30 PM EDTWinter Weather AdvisoryBUFLewis13 hr

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.